Packing Ferrers Shapes

Noga Alon, Miklós Bóna, Joel Spencer

Research output: Contribution to journalArticle

Abstract

Answering a question of Wilf, we show that, if n is sufficiently large, then one cannot cover an n x p(n) rectangle using each of the p(n) distinct Ferrers shapes of size n exactly once. Moreover, the maximum number of pairwise distinct, non-overlapping Ferrers shapes that can be packed in such a rectangle is only Θ(p(n)/log n).

Original languageEnglish (US)
Pages (from-to)205-211
Number of pages7
JournalCombinatorics Probability and Computing
Volume9
Issue number3
DOIs
StatePublished - Jan 1 2000
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Theoretical Computer Science
  • Statistics and Probability
  • Computational Theory and Mathematics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Packing Ferrers Shapes'. Together they form a unique fingerprint.

  • Cite this